Hail, Columbus
- When
- May 15, 7:00 PM EST
- Where
- Columbus County, 5 mi SSE of Whiteville
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.250, -78.667
Nickel size hail was reported on Hwy 501 South.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 15, 8:30 AM EST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 930 AM EDT MON MAY 15 2006 .SHORT TERM /TODAY/...DIFFUSE FRONTAL BOUNDARY NOW JUST OFFSHORE. CONVECTIVE ACTIVITY MOVING QUICKLY NORTHEAST ALONG THIS FRONT IS JUST CLIPPING THE COAST DOWN IN GEORGETOWN COUNTY. MODEL CROSS SECTIONS SHOW STEADILY DECREASING MOISTURE TODAY HOWEVER WITH LARGE UPPER LOW COVERING THE EASTERN HALF OF THE COUNTRY AND A SERIES OF SHORT WAVES ROTATING AROUND IT SEE CONTINUED CHANCE OF SCATTERED CONVECTION TODAY. DAYTIME HEATING AND SURFACE CONVERGENCE ALONG SEA BREEZE FRONT WILL HELP INITIATE ACTIVITY THIS AFTERNOON. SHORT WAVE MOVING THROUGH TONIGHT WILL HELP EXTEND ACTIVITY BEYOND THIS AFTERNOON. DO NOT EXPECT ACTIVITY TO BE AS STRONG AND WIDESPREAD AS YESTERDAY...THERE WILL BE LESS MOISTURE TO WORK WITH...THE FRONT IS NOW OFFSHORE...AND LAPSE RATES AND WIND SHEAR VALUES NOT QUITE AS IMPRESSIVE. HOWEVER THEY ARE STILL GOOD ENOUGH THAT AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT THIS AFTERNOON. CURRENT FORECAST OF CHANCE POPS WILL COVER IT. && .AVIATION...(FROM PREVIOUS DISCUSSION) PLENTY OF HIGH CLOUDS WILL SPREAD ACROSS THE TERMINALS THROUGH THE EARLY MORNING HOURS. COULD SEE SOME BRIEF BR (3-6SM) THROUGH 12Z IF THE CIRRUS THINS OR BREAKS DEVELOP. WEAK BOUNDARY HAS BECOME DIFFUSE ACROSS THE REGION EARLY THIS MORNING AND WITH ANOTHER IMPULSE TO AFFECT THE AREA LATER TODAY COULD SEE VCSH/VCTS. && .MARINE...LOOKS LIKE MIXING HAS COMMENCED OVER THE WATERS AND THE WIND HAS TAKEN ON A SOUTHWESTERLY DIRECTION. MIDDAY CWF UPDATE WILL REMOVE THE VARIABLE WIND WORDING FOR THE MORNING HOURS. SEAS FCST SEEMS TO BE ON TRACK. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE && SHORT TERM...REK AVIATION...SRP MARINE...MBB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 313 PM EDT MON MAY 15 2006 AMZ250-252-254-256-NCZ096-097-099>101-SCZ034-046-161915- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-BLADEN-PENDER- COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN- 313 PM EDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT ATMOSPHERIC CONDITIONS FAVOR THE POSSIBILITY THAT SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN SEVERE THUNDERSTORM WATCH NUMBER 359 UNTIL 900 PM EDT. THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT DO DEVELOP ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. NCZ087-SCZ017-023-024-032-033-039-161915- ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG- 313 PM EDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING. SMALL HAIL AND STRONG GUSTY WINDS MAY ACCOMPANY SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
609 PM EDT MON MAY 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL EVERGREEN 34.07N 79.68W
05/15/2006 E1.75 INCH FLORENCE SC FIRE DEPT/RESCUE
&&
43SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 632 PM EDT MON MAY 15 2006 NCZ087-SCZ024-033-152345- ROBESON-DILLON-MARION- INCLUDING THE CITIES OF...LUMBERTON...DILLON...MARION 632 PM EDT MON MAY 15 2006 ...THUNDERSTORMS WITH POSSIBLE HAIL... SHOWERS AND THUNDERSTORMS FROM FLORENCE...NORTHEAST TO ELIZABETHTOWN...WILL CONTINUE THROUGH 7 PM. DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND POSSIBLE HAIL WILL ACCOMPANY THESE STORMS AS THEY MOVE NORTHEAST AT 25 MPH. TAKE SHELTER AS THESE STORMS APPROACH. 43
ZCZC RDUSPSILM DEF TTAA00 KILM 152325 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 725 PM EDT MON MAY 15 2006 SCZ039-160030- WILLIAMSBURG SC- 725 PM EDT MON MAY 15 2006 ...STRONG THUNDERSTORMS MOVING ACROSS WESTERN WILLIAMSBURG COUNTY... AT 725 PM EDT...THUNDERSTORMS WITH DEADLY LIGHTNING...VERY HEAVY RAIN AND POSSIBLY HAIL WERE IN WESTERN WILLIAMSBURG COUNTY...MOVING NORTHEAST AT 45 MPH. THROUGH 800 PM...COMMUNITIES IN THE PATH OF THESE STORMS ARE CADES...HEBRON CROSSROADS...KINGSTREE...NIXONVILLE...SALTERS AND GREELEYVILLE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. RJD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
727 PM EDT MON MAY 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL COWARD 33.97N 79.75W
05/15/2006 E1.00 INCH FLORENCE SC EMERGENCY MNGR
QUARTER SIZE HAIL COVERED THE GROUND.
&&
43The Wilmington radar (KLTX), 36 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported on Hwy 501 South.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5509559.